Minnesota, 2008Funnel Cloud in Minnesota, September 8, 2008
September 8, 2008 · NWS FGF · 1 event in 1 county or zone
A cold core upper level low pressure system tracked through the northern plains. Several thunderstorms formed during the heating of the day.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold core upper level low pressure system tracked through the northern plains. Several thunderstorms formed during the heating of the day.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM CST, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 8, 1:50 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
250 PM CDT MON SEP 8 2008
.SHORT TERM...
FORECAST CHALLENGES WILL BE FROST POTENTIAL TONIGHT IN THE EASTERN
FA AND PCPN CHANCES WITH THE NEXT SYSTEM FOR WED/WED NIGHT. THERE
ARE AT LEAST TWO DIFFERENT IDEAS FOR THE PCPN EVENT...WITH THE NAM
AND GFS QUITE DIFFERENT. FOR TODAY WILL FOLLOW THE NAM CLOSER AS
IT HAS SOME SUPPORT FROM THE EUROPEAN MODELS.
TONIGHT...QUITE A BIT OF CELLULAR CUMULUS FORMED AGAIN TODAY...SO
THE QUESTION IS HOW MUCH OF THIS WILL GO AWAY AFTER DARK. THERE
WERE HIGHLY VARIABLE CLOUD AMOUNTS THIS MORNING AND THAT COULD BE
THE CASE AGAIN TONIGHT. THE AREA OF SURFACE HIGH PRESSURE IS
FORECAST TO CONTINUE TO PUSH SOUTH-SE TONIGHT...BUT THE RIDGE AXIS
COULD STILL BE CLOSE TO THE EASTERN FA. WIND SPEEDS WILL BE PRETTY
LIGHT TOO. THERE IS SOME WEAK WARM ADVECTION AND A SLIGHTLY BETTER
SFC PRESSURE GRADIENT...BUT NEITHER IS MUCH. THINK THERE MAY BE
SOME PATCHY FROST IN THE EASTERN FA...BUT THERE IS ENOUGH
UNCERTAINTY WITH CLOUDS TO LET THE EVENING SHIFT MONITOR. AT THIS
POINT THINK THAT THE CLOUDS WILL LINGER THE LONGEST IN THE EAST
AND THERE WILL BE ENOUGH WARM ADVECTION/RETURN FLOW IN THE WEST TO
PREVENT MORE WIDESPREAD FROST. WILL ALSO MENTION SOME FOG IN THE
EAST.
TUE-TUE NIGHT...AS THE SFC HIGH CONTINUES TO PUSH OFF THE SFC
PRESSURE GRADIENT INCREASES AND THE MOISTURE RETURN BEGINS. 850MB
TEMPS WARM ABOUT 6C BETWEEN 00Z TUE AND 00Z WED. 850MB DEW POINTS
RISE TO ABOUT 8C BY 12Z WED IN THE SOUTHERN FA...BUT SFC DEW
POINTS LAG CONSIDERABLY. THEREFORE LOOKING AT A DRY PERIOD WITH A
SLIGHT WARMING TREND.
WED-THU...SFC DEW POINTS FINALLY CLIMB BACK UP AS THE FRONT
APPROACHES THE WESTERN FA BY 00Z THU. THIS IS WHERE MODELS START
TO DIVERGE. 12Z OPERATIONAL GFS HAS A BULLSEYE OF PCPN IN THE
SOUTHERN FA BY 00Z THU...WHILE THE NAM DOES NOT. NAM SOUNDINGS
SHOW A WEAK CAP IN PLACE THAT MAY BE ENOUGH TO LIMIT MUCH PCPN
DEVELOPMENT DURING THE DAY. NAM ALSO SHOWS INSTABILITY OVER THE FA
WHILE THE GFS DOES NOT. PREFER THE NAM SOLUTION...WHICH DOES LOOK
LIKE AN ELEVATED CONVECTION CASE. 850MB JET STARTS TO CRANK UP WED
NIGHT IN THE SOUTH WITH GOOD WARM ADVECTION. GFS SHOWS THE SAME
BUT FURTHER EAST. WILL TREND TOWARD THE SLOWER AND MORE UNSTABLE
NAM ROUTE...WHICH LEADS TO HIGHER PCPN CHANCES FOR WED AND WED
NIGHT. HIGHEST PCPN CHANCES WILL BE IN THE SOUTH AND EAST...WHICH
IS CONSISTENT WITH THE GFS TOO. MODELS SEEM A BIT FASTER CLEARING
THINGS OUT THIS GO AROUND...SO WILL GO DRY FOR THU.
.LONG TERM FRI-MON...
MAIN CHALLENGE WILL BE TIMING OF WEAK TROUGH EXPECTED TO
PROPAGATE THROUGH THE REGION OVER THE WEEKEND. MODELS (ECMWF/GFS)
TRENDING A BIT FASTER WITH THIS FEATURE AND WILL ADJUST TIMING OF
POPS (TO SAT/SAT NIGHT FROM SAT NIGHT/SUNDAY). REMAINDER OF PERIOD
LOOKS TO BE DRY AS SFC HIGH INFLUENCES THE REGION. TEMPERATURES
NEAR TO SLIGHTLY BELOW NORMAL.
&&
.AVIATION...
MID-LEVEL CIGS SHOULD CLEAR DURING THE EVENING HOURS LEAVING
MOSTLY CLEAR SKIES BY MORNING. ISOLATED SHOWERS POSSIBLE THROUGH
THE AFTERNOON/EARLY EVENING HOURS...BUT PROBABILITY OF ANY ONE TAF
SITE BEING AFFECTED TOO LOW FOR MENTION IN FORECAST.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
GODON/TG
Hazardous weather outlook, Sep 8, 5:00 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
600 AM CDT MON SEP 8 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-091100-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
600 AM CDT MON SEP 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A CHANCE FOR SHOWERS AND A FEW THUNDERSTORMS WEDNESDAY
INTO EARLY THURSDAY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN
MINNESOTA. SEVERE WEATHER IS NOT ANTICIPATED WITH THIS SYSTEM AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DK
Funnel Cloud, Otter Tail
- When
- September 8, 4:31 PM CST
- Where
- Otter Tail County, 2.76 mi N of Elizabeth
- Reported by
- Law Enforcement
- Coordinates
- 46.420, -96.130
Two cold core funnels were viewed north of Elizabeth. The funnels stayed high, near the cloud base. No touchdowns were observed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flooding in Texas, September 8 to 29, 2008$15 million · 3 events
- Hail and Damaging Winds in Georgia, September 8, 2008$455,000 · 1 in hail · 10 events
- Flash Flood and Damaging Wind in Nevada, September 8, 2008$65,000 · 3 events
- Flash Flood and Damaging Winds in North Carolina, September 8 to 9, 2008$31,000 · 60 kt wind · 5 events
- Flash Flood in California, September 8, 2008$25,000 · 1 event
- Damaging Winds and Lightning Strike in Alabama, September 8, 20081 injured · $6,000 · 5 events
- Hail and Damaging Wind in Indiana, September 8 to 9, 20081.75 in hail · 7 events
- Hail in Illinois, September 8, 20081.5 in hail · 4 events
- Tropical Storm in Florida, September 8 to 10, 20084 events
- Hail in Kansas, September 8, 20082 in hail · 2 events
- Hail in Illinois, September 8, 20080.88 in hail · 2 events
- Flooding in North Carolina, September 8 to 10, 2008$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128132.